California, 2024

Heavy Snow and Lightning Strike in California, May 4 to 5, 2024

May 4 to 5, 2024 · NWS STO · 3 events in 3 counties and zones

A late season storm brings heavy snow to the Sierra with widespread rain and scattered thunderstorms in the Valley. Periods of heavy snow saw major roadways such as I-80, SR-20, and US-50 close with chain controls also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A late season storm brings heavy snow to the Sierra with widespread rain and scattered thunderstorms in the Valley. Periods of heavy snow saw major roadways such as I-80, SR-20, and US-50 close with chain controls also observed. There was a lightning strike fire which destroyed a mobile home in Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 4, 1:30 AM PST, 8 hours 30 minutes earlier.

Area forecast discussion, May 4, 1:30 AM PST, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
230 AM PDT Sat May 4 2024

.SYNOPSIS...
A weather system moves through the area today bringing showers,
mountain snow, isolated thunderstorms, gusty winds and cooler
temperatures. Warmer and drier conditions return next week with
gusty north to east winds mid-week.

&&

Current radar shows the weather system starting to move into far
northwestern California this morning. Precipitation will spread
inland through the day today, in the form of Valley and foothill
showers, and mountain snow. Latest guidance from WPC shows storm
total QPF of around 0.50"-1.25" in the Valley, with 1"-3" in the
foothills and mountains. Isolated thunderstorms are also in the
forecast for today (15-30% probability). Brief heavy rain, small
hail, lightning, gusty winds and brief funnel clouds will be
possible with any thunderstorms that develop. Best chances are
north of Interstate 80.

For the mountains, snow is expected today, heavy at times. Storm
total snow amounts have increased slightly. The National Blend of
Models (NBM) advertises a 75-95% probability of 8 inches of snow
or more, and 50-90% probability of 12 inches or more. Snow levels
have also trended slightly lower, and the Winter Storm Warning
area has been expanded to include elevations above 4000 feet. Snow
levels will initially be around 4000-5000 feet this afternoon and
lower to around 2500-3500 feet by early Sunday morning. Snow
rates of 1-2 inches per hour, combined with gusty winds will lead
to travel delays, reduced visibilities, snow covered roads and
chain controls. People should check the forecast and road
conditions before traveling in the mountains this weekend.

Gusty south to southwest winds are also developing ahead of the
storm. A Wind Advisory has been issued for portions of the
Northern and Central Sacramento Valley, mainly east of Interstate
5, and the Northeast Foothills through 11 AM this morning. The NBM
shows a 65-95% probability of 40 mph gusts or greater in this
area, and a 55-95% probability of 50 mph gusts in the mountains
where the Winter Storm Warning is in place. Much cooler
temperatures will also influence the area, with highs around 15 to
20 degrees below the climatological normal for this time of year
today, which is also highlighted with a strong signature on the
Extreme Forecast Index (EFI). Precipitation tapers off on Sunday,
as just a few showers and mountain snow showers linger in the
mountains. Temperatures will gradually warm next week, with
periods of breezy winds.

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Ensemble guidance and cluster analysis indicate a dry, warm and
windy pattern setting up for mid to late next week. There is still
some uncertainty with the exact details such as timing and
magnitude of the winds. The Extreme Forecast Index (EFI) is
highlighting strong north to east winds in the typical wind prone
areas for this direction which would include the western portion
of the Valley and in the mountains. The National Blend of Models
(NBM) shows a 55 to 85 percent probability of wind gusts greater
than 40 mph in those areas on Wednesday. Temperatures gradually
warm over the extended forecast period, returning to the 80s in
the Valley.

&&

.AVIATION...
Pacific weather system moves through today with widespread MVFR
conditions spreading south in the Central Valley through the
morning, then generally VFR after 21Z except MVFR vicinity
scattered showers and isolated thunderstorms. In the Sierra,
widespread IFR/LIFR conditions develop after 15Z with rain, snow
and thunderstorms. Snow levels lowering to 5000-6000 feet this
afternoon, and to around 3500 feet tonight. Widespread southerly
surface wind gusts 25-35 kts with 35-45 kts over higher terrain.
Wind decreasing in the Central Valley after 00Z Sunday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 AM PDT this morning for Central
Sacramento Valley-Northeast Foothills/Sacramento Valley-Northern
Sacramento Valley.

Winter Storm Warning from 11 AM this morning to 8 AM PDT Sunday
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

In the hours before

Special weather statement, May 4, 7:36 AM PST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Sacramento CA
836 AM PDT Sat May 4 2024

CAZ015-016-066-068-041630-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
836 AM PDT Sat May 4 2024

...GUSTY SHOWERS WILL IMPACT CENTRAL TEHAMA...SOUTHWESTERN BUTTE...
NORTHEASTERN GLENN AND SOUTH CENTRAL SHASTA COUNTIES THROUGH 930 AM
PDT...

At 835 AM PDT, Doppler radar was tracking gusty showers along a line
extending from near Redding to Red Bluff to Orland. This line is
associated with the narrow cold-frontal rain band (NCFR). Movement
was east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Redding, Chico, Red Bluff, Corning, Orland, Willows, Shingletown,
Palo Cedro, Glenn, Anderson, Tehama, Gerber-Las Flores, Bluegum,
Dairyville, Dayton, Artois, Millville, Paynes Creek, Whitmore, and
Inwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4068 12184 3947 12167 3948 12226 4056 12236
TIME...MOT...LOC 1535Z 279DEG 8KT 4051 12225 3957 12227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, May 4, 7:45 AM PST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Sacramento CA
845 AM PDT Sat May 4 2024

CAZ016>018-063-041630-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Mountains Southwestern Shasta County to Western Colusa County CA-
Central Sacramento Valley CA-
845 AM PDT Sat May 4 2024

...GUSTY SHOWERS WILL IMPACT YOLO...COLUSA...SUTTER...WESTERN
SACRAMENTO...NORTHWESTERN SAN JOAQUIN...SOLANO...SOUTHWESTERN BUTTE
AND SOUTHEASTERN GLENN COUNTIES THROUGH 930 AM PDT...

At 844 AM PDT, Doppler radar was tracking gusty showers along a line
extending from Willows to near American Canyon. This line is
associated with the narrow cold-frontal rain band (NCFR). Movement
was east/southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vallejo, Fairfield, Vacaville, Davis, Woodland, Benicia, Maxwell,
Rumsey, Yuba City, Suisun City, Dixon, Rio Vista, Winters, Gridley,
Colusa, Dunnigan, Tancred, Zamora, Collinsville, and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3816 12220 3832 12221 3832 12206 3859 12212
      3885 12233 3949 12226 3949 12167 3805 12157
      3811 12160 3805 12172 3804 12178 3808 12175
      3804 12183 3807 12182 3807 12204 3812 12198
      3814 12205 3804 12216 3815 12240
TIME...MOT...LOC 1544Z 296DEG 13KT 3951 12223 3812 12234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, May 4, 8:32 AM PST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Sacramento CA
932 AM PDT Sat May 4 2024

CAZ014>017-066>068-041715-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Southern Sacramento Valley CA-
Burney Basin / Eastern Shasta County CA-Motherlode CA-
Central Sacramento Valley CA-Western Plumas County/Lassen Park CA-
932 AM PDT Sat May 4 2024

...GUSTY SHOWERS WILL IMPACT NORTHERN YOLO...EASTERN COLUSA...
SUTTER...WESTERN PLUMAS...WEST CENTRAL PLACER...EASTERN TEHAMA...
BUTTE...SOUTHEASTERN GLENN...YUBA...SOUTHEASTERN SHASTA...EXTREME
WESTERN LASSEN AND WESTERN NEVADA COUNTIES THROUGH 1015 AM PDT...

At 931 AM PDT, Doppler radar was tracking gusty showers along a line
extending from near Whitmore to Meridian. This line is
associated with the narrow cold-frontal rain band (NCFR). Movement
was east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chico, Paradise, Oroville, Marysville, Brush Creek Rs, Palermo,
Shingletown, Pulga, Mineral, Yuba City, Lincoln, Gridley, Thermalito,
Dunnigan, Stirling City, Storrie, Stanfield Hill, Olivehurst,
Pennington, and Oroville East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 12133 3886 12125 3884 12197 4062 12198
TIME...MOT...LOC 1631Z 268DEG 12KT 4059 12189 3913 12190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rowe

The radar

The Sacramento radar (KDAX), 62 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 lightning. Local standard time, as filed.

Heavy Snow, West Slope Northern Sierra Nevada

When
May 4, 10:00 AM PST to May 5, 7:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
CoCoRaHS

CoCoRaHS observers reported heavy snow at locations, such as, Truckee posted 15.5 inches, 10.0 inches at Tahoma, and 6.3 at Arnold 0.6 ENE. The National Operational Hydrologic Remote Sensing Center estimates 4 to 18 inches fell over the Sierra from May 4th to 5th. CalTrans reported 22 inches at Soda Springs, 18 inches at Yuba Pass, and 16 inches at Kingvale. Palisades Ski Resort reported 26 inches at the summit and 8 inches at the base.

Heavy Snow, Mt Shasta/Western Plumas County

When
May 4, 11:00 AM PST to May 5, 7:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
CoCoRaHS

CoCoRaHS observers reported heavy snow at locations, such as, Shingletown posted 10.1 inches and 3 inches at Beckwourth. The National Operational Hydrologic Remote Sensing Center estimates 4 to 36 inches fell over the Sierra from May 4th to 5th. The sensor at Lower Lassen Peak reported 31 inches.

Lightning, Placer

When
May 4, 5:15 PM PST
Where
Placer County, 0.71 mi S of Newcastle
Property damage
$90,000
Reported by
Law Enforcement
Coordinates
38.860, -121.131

A lightning strike resulted in a mobile home fire around 6:15 pm PDT on Nob Hill Drive in the Castle City Mobile Home Park. The mobile home was destroyed. There were no injuries.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166414, 1166415, 1171041.